Unlike the menopausal symptoms of hot flashes and night sweats, which will eventually decrease and cease over time, vaginal changes due to diminished estrogen production during menopause are chronic and progressive, specifically if they are left untreated.
The medical term for these uncomfortable vaginal symptoms is vaginal atrophy. Scary sounding, we know, but there are ways to address vaginal atrophy and associated symptoms of dryness, irritation, burning and painful sex so that you can regain everyday comfort. Learn more about the causes of vaginal atrophy and vulvar changes during menopause as well as better understand your treatment options in our quick video blog, featuring Bonafide Chief Medical Officer, Dr. Alyssa Dweck, below.
Vaginal Atrophy Causes
Dr. Alyssa Dweck here. Today, I thought we would talk about vaginas; specifically, about something called vaginal atrophy. Sounds miserable, right?
First off, what is vaginal atrophy anyway?
Well, typically with age and with the hormone changes of menopause, we notice many bodily changes, including in the vulva and vagina. What's usually going on is that the diminished levels of estrogen that we see during hormone changes of menopause have an effect on the vagina, so that it becomes less elastic, less pliable, more prone to injury, and definitely more delicate during intimacy. Women often complain about vaginal dryness, but what's really going on, on a cellular level, is that things are changing due to lack of estrogen. Women often report a change in discharge, a change in odor, increased vaginal burning, difficulty with intercourse due to discomfort, and a day-to-day awareness of their vaginas. And not necessarily in a good way.
Vaginal Atrophy Treatment Options
What can we do about this? Well, first it's important to address the symptoms of vaginal atrophy on a regular basis. This is not going to be something that gets better over time, in the way hot flashes and night sweats might disappear. Vaginal atrophy during menopause is something that's chronic and progressive if it's not addressed proactively.
I recommend that you hydrate, well. I also recommend that you moderate the use of or avoid products that have harsh chemicals or strong fragrances because they may alter the vaginal pH and cause some external irritation.
To help with menopause vaginal burning or dryness after menopause, I recommend that you moisturize the vagina on a regular routine basis. After all, we do moisturize our faces regularly, and, we should also be moisturizing our vaginas. Why not consider an over the counter vaginal moisturizer, like Revaree®, for example, twice a week, or even think about using vaginal estrogen, if you are a candidate for that. Be sure to consult with your healthcare provider to determine the best treatment option for you.
Bonafide's Natural Remedy for Vaginal Atrophy and Painful Sex
Revaree® is a hormone-free solution designed to treat vaginal atrophy and associated symptoms of dryness, burning, irritation and pain with sex.
What else helps to naturally help maintain vaginal health? Have sex, either with a partner or on your own. This will definitely enhance blood flow and overall improve vaginal health. Consider a vibrator, if necessary, to also enhance blood flow. Make sure you use plenty of lubricant if you’re experiencing dryness during menopause and apply liberally during intimacy. I hope this helps.
Thanks, I’ll try extra lubrication.
One thing that I would like to add to Dr. Dweck’s great comments is another treatment for severe vaginal atrophy known as pelvic floor or vaginal physical therapy. I am a 63 year old woman who is grateful for Bonafide’s Reveree product and have also been helped learning female pelvic floor/vaginal stretching via a specialized Physical Therapist. My previous Gynecologist recommended it for me years ago and the combination of Reveree and the P.T. have been a life changer for me and my husband’s sexual life.
Thank you for addressing this issue
Thanks for this. I’ve tried everything and am already on Ristela and now I’ve ordered Revaree. It’s my last hope!